Mothers’ Epilepsy Drug May Cause Birth Defects

New mothers with epilepsy account for other twenty five thousand births every year, most of these will be taking a drug to prevent seizures.

A recently published study has added to increased concerns that some of these medicines can be harmful to the fetus growing in the womb.

Already the risk from potential birth defects has been highlighted for women taking either Depacon or Depakene, both of which are brand names for valporate.

These serious conditions have included webbed toes, a flattened head and hip joints that have failed to mature fully. Spina bifida has also been diagnosed in some babies.epilepsy drug

The research was carried out over five year period involving pregnant women from both sides of the Atlantic. Over 250 children were included and it was noted that IQ levels for those taking valporate during gestation compare to other drugs such as phenytoin and carbamazepine.

Furthermore, the higher the amount of drug being taken, the lower the child IQ was found to be. Again in comparison the other medicine had no difference in terms of dosage.

The results are very serious and must be put in the context that women take the much stronger valporate because they have to.

The results were published in the New England Journal of Medicine and many believe some action is now required, although it is a difficult judgment to make.

The dangers of a serious epileptic attack for a pregnant woman can not be underestimated. Therefore the pros and cons of continuing to take the drug must be considered very carefully.

LEAVE A REPLY

Please enter your comment!
Please enter your name here